Tornadoes · United States · Georgia · 2017

EF0 tornado, Shoulderbone, Georgia, April 3, 2017

This EF0 tornado ran 3.3 miles across Hancock County on April 3, 2017, touching down at 2:21 PM EDT and reaching 200 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 3, 2017
Touchdown
2:21 PM EDT (18:21 UTC)
Lifted
2:25 PM EDT (18:25 UTC)
On the ground
4 minutes
Path length
3.3 miles (5.2 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Hancock County
Touchdown point
33.294, -83.121
Lift-off point
33.288, -83.065
Record number
1704031221-01

What the Weather Service recorded

A strong short wave and associated surface low swept through the southern and eastern U.S. and combined with moderate instability and strong shear resulted in widespread severe weather, including numerous tornadoes, across north and central Georgia from late morning through the afternoon.

A National Weather Service survey team found that an EF0 tornado with maximum wind speeds of 80 MPH and a maximum path width of 200 yards moved across the western portion of Hancock County. Numerous trees were uprooted and snapped west of Sparta near the intersection of Rivers Road and Fort Creek Road where the tornado touched down. The tornado tracked east for several miles snapping several trees. A small shed was demolished along Hunts Chapel Church Road near the intersection with Pumping Station Road where the tornado ended. [04/03/17: Tornado #22, County #1/1, EF-0, Hancock, 2017:054].

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 18:07 UTC and running to 22:09 UTC.

Issued (UTC)ExpiredProductOffice
14:50 UTC18:07 UTCSevere Thunderstorm WatchFFC
15:23 UTC15:57 UTCSevere Thunderstorm WarningFFC
18:03 UTC18:45 UTCSevere Thunderstorm WarningFFC
18:07 UTC22:09 UTCTornado WatchFFC
18:07 UTC18:45 UTCSevere Thunderstorm WarningFFC
18:24 UTC19:03 UTCTornado WarningFFC
18:50 UTC19:15 UTCSevere Thunderstorm WarningFFC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:21 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at Apr 3, 2:20 PM EDT, 1 minute earlier.

Area forecast discussion, Apr 3, 2:20 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Peachtree City GA
220 PM EDT Mon Apr 3 2017

.PREV DISCUSSION... /Issued 1100 AM EDT Mon Apr 3 2017/

PREV DISCUSSION... /Issued 347 AM EDT Mon Apr 3 2017/

SHORT TERM /Today through Tuesday/...
The potential for severe thunderstorms across portions of the CWFA
remains high today.

A warm front across the Florida panhandle will begin to shift
northward this morning across the southern portion of the CWFA.
Meanwhile, an area of surface low pressure will move out of the
Lower Mississippi River Valley into the Carolinas. In the mid
levels, negatively tilted trough with strong energy in its base will
move through the southeast states through this evening.

The ingredients for severe weather are still present today. However,
not entirely too confident on what effect the advancing rain shield
across central AL will have on the development of thunderstorms
today across far north GA. The HRRR looks to have initialized this
area of widespread showers, with a few strong thunderstorms, very
well this morning as opposed to the locally run wrf/arw. Have
noticed over the last few hours, the eastward advancement of this
rain shield has slowed a bit, and the HRRR does keep most of this
elevated convection out of the CWFA through 11Z-12Z. In addition,
over the past few hi-res model runs, the northern edge of the line
seems to have weakened a bit. This seems reasonable, especially if
the elevated precip begins to spread eastward this morning after 12Z
across northern GA (north of the metro). Even if the northern
portion of the line weakens a bit, strong/isolated severe storms
will still be possible (far north).

However, areas south should experience a bit more surface
instability with the potential for more heating...under a bit less
cloud cover. Convection will have access to good CAPE with values
around 2000 J/KG. Upper/mid level jet dynamics will also come into
play, along with steep lapse rates. The HRRR and our locally run hi-
res models have also been very consistent in the last few runs with
developing discrete convection out ahead of the main system during
the late morning/afternoon in vicinity of the warm front. In fact,
models are progging somewhat steeper lapse rates in the warm sector,
so in addition to the wind threat, large hail will also be a factor.

Wrapping this all up...the potential for severe storms across the
CWFA remains high today. Damaging wind gusts will be the primary
severe weather mode. However, large hail cannot be ruled out,
especially in any discrete cells that pop up ahead of the main
system. Isolated tornadoes will also be possible. With high
atmospheric moisture content, convection will be efficient rainfall
producers. Locally heavy rainfall will be likely.

Models do indicate that convection will continue to be possible
after the main system moves through, just on a smaller scale. This
makes sense as the 500mb trough axis/shortwave energy may help fire
some scattered shra/iso tsra. Have lingered some chance/slight
chance pops into the overnight hours.

Yay for Tuesday! Conditions will be dry, with temperatures still
running above normal for this time of year.

NListemaa

LONG TERM /Tuesday Night through Sunday/...
Another round of wet and stormy weather is in the cards Wednesday
into Wednesday night. This due to a strong cold front forecast to
move across the area Wednesday night and associated with a sharp
upper level trough moving across the mid U.S. The airmass becomes
unstable quickly on Wednesday ahead of the front as warm moist
air moves over the area. Low level wind shear increases as well
in the 30-45 kt range. This will lead to an Enhanced risk of
severe storms. Storm potential will end quickly Wednesday night
with the cold front passing. The only concern then will be shower
chances from wrap-around moisture in the upper level trough
Thursday into Friday. Temperatures could get cold enough for a
rain/snow shower mix for the higher elevations of the mountains
late Thursday night/early Friday.

Saturday and Sunday will be dry as high pressure moves across the area.

Temperatures are expected to be above normal until the cold front
moves through Wednesday night then temperatures will cool off to below
normal until about Sunday. Friday and Saturday mornings will be
the coolest with lows in the 30s and 40s.

BDL

&&

.AVIATION...
18Z Update...
The main line of thunderstorms has moved east of the TAF sites so
things should slowly improve through tonight. Still seeing showers
across the state with some isolated thunderstorms but they will
also move east through this evening. Showers expected to end in
the ATL/CSG areas around 22z-00z this evening...and ending in the
AHN/MCN areas by 00z-02z. Winds are turning to the NW but
expecting them to turn back to the SW by 20-22z. Still seeing
some gust in the 20-25kt range but they should subside to 10kt or
less by 00z.

//ATL Confidence...18Z Update...
Confidence medium to high on all elements

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          75  59  82  57 /  90  40   0  10
Atlanta         75  59  81  60 /  90  40   0  30
Blairsville     67  53  75  51 / 100  40   5  10
Cartersville    72  57  80  57 / 100  40   0  20
Columbus        77  60  83  62 /  90  40   5  30
Gainesville     71  57  79  57 /  90  40   0  10
Macon           81  60  84  59 /  80  50   5  20
Rome            73  56  80  56 / 100  40   0  20
Peachtree City  76  57  82  57 /  90  40   0  30
Vidalia         83  64  85  64 /  80  60  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Severe Thunderstorm Watch until 5 PM EDT this afternoon for the
following zones: Baldwin...Barrow...Bibb...Bleckley...Butts...
Chattahoochee...Clarke...Crawford...Crisp...Dodge...Dooly...
Emanuel...Glascock...Greene...Hancock...Henry...Houston...
Jackson...Jasper...Jefferson...Johnson...Jones...Lamar...
Laurens...Macon...Madison...Marion...Monroe...Montgomery...
Morgan...Newton...Oconee...Oglethorpe...Peach...Pike...Pulaski...
Putnam...Schley...Spalding...Stewart...Sumter...Talbot...
Taliaferro...Taylor...Telfair...Toombs...Treutlen...Twiggs...
Upson...Walton...Warren...Washington...Webster...Wheeler...
Wilcox...Wilkes...Wilkinson.

&&

SHORT TERM...01
LONG TERM....41
AVIATION...01
Hazardous weather outlook, Apr 3, 4:45 AM EDT, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
445 AM EDT Mon Apr 3 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
445 AM EDT Mon Apr 3 2017

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

Scattered to numerous strong to severe thunderstorms are
expected over north and central Georgia...starting late morning
into the evening hours. Damaging winds, Large Hail, a Few Tornadoes
and Frequent Lightning will be the main Hazards. Heavy rain can
also be expected with Flooding possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

There is an Enhanced risk of severe thunderstorms on Wednesday into
Wednesday night. Damaging winds, Large Hail, a Few Tornadoes and
Frequent Lightning will be the main Hazards. Heavy rain can also
be expected with Flooding possible.

Rather strong and gusty winds can be expected on Thursday.

Otherwise, no hazardous weather is expected at this time on Tuesday
and Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for mid to late morning today.

In the hours before

Local storm report, Apr 3, 2:00 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
200 PM EDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     TORNADO          3 ENE BIG LAZER CREEK W 32.79N  84.36W
04/03/2017                   UPSON              GA   AMATEUR RADIO

            MULTIPLE TREES WERE DOWN NEAR THE CROSSING OF POBIDDY
            ROAD AND THE FLINT RIVER.

&&

EVENT NUMBER FFC1700416

LMERRITT
Local storm report, Apr 3, 2:03 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
203 PM EDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     TSTM WND DMG     2 NNW WHITEWATER STATE  32.38N  84.09W
04/03/2017                   MACON              GA   AMATEUR RADIO

            POWER LINES AND A TREE WAS REPORTED DOWN NEAR 410 NORTH
            RANDOLPH STREET.

&&

EVENT NUMBER FFC1700417

LMERRITT
Local storm report, Apr 3, 2:05 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
205 PM EDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     TSTM WND DMG     2 S YATESVILLE          32.89N  84.15W
04/03/2017                   UPSON              GA   EMERGENCY MNGR

            MULTIPLE TREES DOWN ALONG PLEASANT GROVE ROAD SOUTH OF
            YATESVILLE

&&

EVENT NUMBER FFC1700418

KING
Local storm report, Apr 3, 2:09 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
209 PM EDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     TSTM WND DMG     1 SE CULLODEN           32.85N  84.07W
04/03/2017                   MONROE             GA   AMATEUR RADIO

            A LARGE TREE WAS REPORTED ACROSS HIGHWAY 341 NORTH AT
            THE CRAWFORD COUNTY AND MONROE COUNTY LINE.

&&

EVENT NUMBER FFC1700419

LMERRITT
Local storm report, Apr 3, 2:15 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
215 PM EDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     TORNADO          1 NNW GRIFFIN           33.26N  84.27W
04/03/2017                   SPALDING           GA   AMATEUR RADIO

            A TREES WERE REPORTED DOWN ON A HOUSE WITH A PERSON
            TRAPPED INSIDE NEAR 546 NORTH 9TH STREET. INJURIES
            UNKNOWN.

&&

EVENT NUMBER FFC1700420

LMERRITT
Local storm report, Apr 3, 2:18 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
218 PM EDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TSTM WND DMG     2 WSW CORDELE           31.96N  83.81W
04/03/2017                   CRISP              GA   EMERGENCY MNGR

            TREES REPORTED DOWN NEAR THE HIGHWAY 300/30 CONNECTOR

&&

EVENT NUMBER FFC1700421

KING

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Peachtre/Fal Fld, GA (KFFC), 12:00Z

6.4 hours before the tornado, 131 km from the path. April 3, 2017.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 26 joules per kilogram, CIN -350, lifted condensation level 987 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-04-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 317 square meters per square second, 0 to 6 km bulk shear 59 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-350 J/kg
Surface CAPE
106 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
59 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
317 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

Peachtre/Fal Fld, GA (KFFC), 00:00Z

5.6 hours after it, 131 km from the path. April 4, 2017.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -78098, lifted condensation level 885 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-04-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 380 square meters per square second, 0 to 6 km bulk shear 63 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-78098 J/kg
Surface CAPE
55 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
63 kt
0-1 km bulk shear
40 kt
0-1 km storm-relative helicity
380 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The surface observations

Milledgeville (MLJ), 20 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
16:35 UTC69.869.80° 0 kt1012.2VCTS
16:55 UTC71.671.60° 0 kt1011.9
17:15 UTC73.469.80° 0 kt1011.5
17:35 UTC73.471.60° 0 kt1011.5-DZ
17:55 UTC73.471.60° 0 kt1010.8
18:15 UTC71.669.8320° 18 kt281012.5+VCTSRA
18:35 UTC60.860.8330° 4 kt261012.5+TSRA
18:55 UTC62.662.6360° 5 kt1012.5-VCTSRA
19:15 UTC62.662.60° 0 kt1013.2RA
19:35 UTC62.662.60° 0 kt1012.9-RA
19:55 UTC62.662.60° 0 kt1012.9-RA
20:15 UTC62.662.60° 0 kt1012.9RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Robins AFB radar (KJGX), 73 km away, was scanning. The volume nearest the touchdown began at 18:21 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
15:25 UTCTSTM WND DMG6 Nw SpartaHancock, GATREES DOWN AT HUNTS CHAPEL RD AND HWY 16 WEST
15:30 UTCTSTM WND DMGSpartaHancock, GAA FEW TREES AND POWER LINES DOWN.
15:30 UTCTSTM WND DMGSpartaHancock, GATREES DOWN IN DOWNTOWN SPARTA
17:08 UTCTORNADOGordonWilkinson, GASIGNIFICANT DAMAGE REPORTED IN A TWO BLOCK PATH IN GORDON
17:40 UTCTORNADO3 Se HillsboroJones, GATHIS WAS AN EF0 TORNADO WITH A PATH LENGTH OF 3 MILES AND A MAXIMUM PATH WIDTH OF 100 YARDS. THE ESTIMATED PEAK WIND WAS 70 MPH. THIS TORNADO UPROOTED A TREE THAT CAUSED MINOR STRUCTURAL DAMAGE TO A HOME. IT ALSO UPROOTE
17:42 UTCTSTM WND DMG1 Nw Round OakJones, GAA TREE WAS REPORTED DOWN NEAR THE INTERSECTION OF HIGHWAY 11 AND ROUND OAK JULIETTE ROAD.
17:51 UTCTSTM WND DMG1 W JamesJones, GAA TREE WAS REPORTED DOWN NEAR THE INTERSECTION OF FAWN COURT AND BUCK ROAD.
17:55 UTCTSTM WND DMGEthridgeJones, GAMULTIPLE TREES WERE REPORTED DOWN NEAR THE INTERSECTION OF HIGHWAY 129 AND MATHIS ROAD.
18:03 UTCTORNADO2 W Massey HillWilkinson, GATHIS TORNADO WAS AN EF2 WITH A PATH LENGTH OF 3.3 MILES AND A MAXIMUM PATH WIDTH OF 193 YARDS. THE ESTIMATED PEAK WIND WAS 115 MPH. SEVERAL SMALL BUSINESS STRUCTURES WERE SEVERELY DAMAGED AND LARGE TREES WITHIN A LOCAL C
18:11 UTCTSTM WND DMGGordonWilkinson, GASEVERE STRUCTURAL DAMAGE WAS REPORTED TO THE FAMILY DOLLAR STORE IN DOWNTOWN GORDON.
18:11 UTCTSTM WND DMGGordonWilkinson, GASEVERE STRUCTURAL DAMAGE WAS REPORTED TO THE OLD CHEVROLET BUILDING IN DOWNTOWN GORDON.
18:16 UTCTORNADO3 N DedrichWilkinson, GATHIS WAS AN EF0 TORNADO WITH A PATH LENGTH OF 4.5 MILES AND A MAXIMUM PATH WIDTH OF AROUND .5 MILES. THE ESTIMATED PEAK WIND WAS 84 MPH. THIS TORNADO CAUSED ROOF DAMAGE TO A RESIDENCE AT THE INTERSECTION OF NAPIER POND W
18:21 UTCTORNADO3 Sw Howell GroveHancock, GATHIS WAS AN EF0 TORNADO WITH A PATH LENGTH OF 3.2 MILES AND A MAXIMUM PATH WIDTH OF 524 YARDS. THE ESTIMATED PEAK WIND WAS 80 MPH. THIS TORNADO DESTROYED A SMALL SHED AND UPROOTED AND SNAPPED NUMEROUS TREES.
18:25 UTCTORNADO2 Wnw ShoulderboneHancock, GAWEBEOC REPORT OF TREES DOWN BLOCKING SR16 AT GREEN SPRING RD. TIME ESTIMATED FROM RADAR.
18:28 UTCTORNADO4 S ToomsboroWilkinson, GATHIS WAS AN EF1 TORNADO WITH A PATH LENGTH OF .2 MILES AND A MAXIMUM PATH WIDTH OF 250 YARDS. THE ESTIMATED PEAK WIND WAS 87 MPH. THIS TORNADO CAUSED DAMAGE TO A SINGLE WIDE TRAILER BY SHIFTING IT OFF THE FOUNDATION. THE
18:30 UTCTSTM WND DMG1 Wsw DanielTaliaferro, GASEVERAL TREES DOWN NEAR THE INTERSECTION OF HWY 22 AND 44. TIME ESTIMATED BY RADAR.
18:33 UTCTSTM WND DMG2 Ssw TyroneWilkes, GAABOUT A DOZEN TREES DOWN AT RESIDENCE OFF ROCKER ROAD. TIME ESTIMATED FROM RADAR.
18:36 UTCTORNADO1 Wnw EnnisWashington, GATHIS WAS AN EF1 TORNADO WITH A PATH LENGTH OF 6.1 MILES AND A MAXIMUM PATH WIDTH OF 688 YARDS. THE ESTIMATED PEAK WIND WAS 95 MPH. THIS TORNADO CAUSED ROOF DAMAGE TO A CHURCH AND CEMETARY AND MINOR ROOF DAMAGE TO A HOME
18:37 UTCTSTM WND DMG2 Wsw FriendshipBaldwin, GAPOWER LINES WERE REPORTED DOWN IN THE AREA OF 117-140 J M WALKER ROAD.
18:37 UTCTORNADO3 Wnw HebronWashington, GAMULTIPLE TREES WERE REPORTED DOWN ON HIGHWAY 272 OFF OF HIGHWAY 24 WEST.
18:56 UTCTORNADO3 Ssw SparksWashington, GATHIS WAS AN EF1 TORNADO WITH A PATH LENGTH OF .42 MILES AND A MAXIUM PATH WIDTH OF 179 YARDS. THE ESTIMATED PEAK WIND WAS 95 MPH. THIS TORNADO UPROOTED AND SNAPPED NUMEROUS TREES.
18:59 UTCTSTM WND DMGSpartaHancock, GATREES DOWN ON GA-15 NEAR DOLLAR GENERAL AND ON THE WAY MOTORS
19:00 UTCTORNADO1 Sse DownsWashington, GATHIS WAS AN EF1 TORNADO WITH A PATH LENGTH OF 7.84 MILES AND A MAXIMUM PATH WIDTH OF APPROXIMATELY 1 MILE. THE ESTIMATED PEAK WIND WAS 100 MPH. THE TORNADO CAUSED MINOR ROOF AND SHED DAMAGE TO A HOME ALONG HARDEMAN ROAD

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of April 3, 2017

39 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 34:02 AM CDTEF1Saint Tammany Parish, LA2.575
April 34:12 AM CDTEF1Saint Tammany Parish, LA7.3100
April 38:54 AM CDTEF0Crenshaw, AL0.125$2,000
April 310:58 AM EDTEF1Carroll, GA2.4300$50,000
April 311:28 AM EDTEF1Fulton, GA4.1150$100,000
April 311:42 AM EDTEF1Muscogee, GA3.3175$100,000
April 312:10 PM EDTEF0Stewart, GA1.6150$100,000
April 312:16 PM EDTEF0Stewart, GA1.4100$20,000
April 312:17 PM EDTEF1Lumpkin, GA4.6350$75,000
April 312:18 PM EDTEF0Talbot, GA2.275$25,000
April 312:26 PM EDTEF1Talbot, GA3.6200$50,000
April 312:29 PM EDTEF0Webster, GA3.9150$15,000
April 312:35 PM EDTEF0Spalding, GA0.6150$50,000
April 312:36 PM EDTEF0Upson, GA1.775$30,000
April 312:44 PM EDTEF1Upson, GA6.7150$20,000
April 312:46 PM EDTEF1Schley, GA5.5200$500,000
April 312:52 PM EDTEF0Henry, GA1.8250$50,000
April 31:06 PM EDTEF1Monroe, GA8.1300$300,000
April 31:30 PM EDTEF1Peach, GA9.2600$175,000
April 31:40 PM EDTEF0Jones, GA2.9100$50,000
April 31:51 PM EDTEF0Pickens, SC0.140
April 31:56 PM EDTEF1Twiggs, GA5.8440$30,000
April 32:03 PM EDTEF2Wilkinson, GA3.3200$100,000
April 32:06 PM EDTEF1Twiggs, GA7.9350$170,000
April 32:10 PM EDTEF0Worth, GA0.010
April 32:13 PM EDTEF0Greenville, SC2.850$50,000
April 32:16 PM EDTEF0Wilkinson, GA4.190$25,000
April 32:26 PM EDTEF0Wilkinson, GA6.6150$30,000
April 32:28 PM EDTEF0Wilkinson, GA0.2100$30,000
April 32:36 PM EDTEF1Washington, GA5.7250$30,000
April 32:49 PM EDTEF0Laurens, SC0.775$20,000
April 32:56 PM EDTEF0Washington, GA0.4150$10,000
April 33:00 PM EDTEF1Washington, GA7.5300$75,000
April 33:21 PM EDTEF1Union, SC0.71501$50,000
April 33:30 PM EDTEF0Union, SC0.050
April 34:08 PM EDTEF0Aiken, SC0.125
April 34:14 PM EDTEF1Aiken, SC0.9100
April 34:43 PM EDTEF0Hampton, SC0.3240
April 35:11 PM EDTEF2Calhoun, SC6.7600

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.